Colorado, 2018Wildfire in Colorado, April 18 to 21, 2018
April 18 to 21, 2018 · NWS GJT · 1 event in 1 county or zone
A campfire got out of control and started a wildfire on an island in the Colorado River near Fruita.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A campfire got out of control and started a wildfire on an island in the Colorado River near Fruita.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 18, 4:47 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 18, 4:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
547 PM MDT Wed Apr 18 2018
.SHORT TERM...(Tonight through Thursday night)
Issued at 152 PM MDT Wed Apr 18 2018
The ridge axis of high pressure is almost directly overhead
bringing the sunny skies and warming temperatures to the region.
This will be short-lived though as the next system continues to
move closer to the region. For the rest of the day, a few high
clouds will move overhead and that will be about it. High
temperatures will be a bit below seasonal normals.
By Thursday, the closed low will be over Nevada but the pressure
gradient will already be tightening. While wind speeds look to be
sub-advisory level, gusts of 25 to 35 mph, sometimes higher, will
occur in the afternoon. Humidities will remain low so the red flag
warnings continue. Two new zones have also been added as described
below. Temperatures will also continue to rise as wind flow will
be almost directly from the south ushering in warmer air. These
winds will tap into some moisture but models still in disagreement
where this moister air will set up. GFS still keeps the moisture
over the Front Range while the EC and NAM want to put it right
along the Continental Divide. Where this moistures sets up will
make all the difference as to where the heaviest precip will fall.
However, no precip expected until early Friday morning.
.LONG TERM...(Friday through Wednesday)
Issued at 152 PM MDT Wed Apr 18 2018
So by early Friday morning, the NAM is highlighting precip over
the central and southern mountains. By mid-morning, the low will
have moved further east causing this line of heavier precip to
shift to our northern mountains and front range. As the low
continues to move over our area, the models are picking up on
wraparound moisture making it as far down as the Book Cliffs and
possibly areas even further south than that. The big question is
snow. At the start of the event, snow levels will be fairly high
thanks to the warm air advection. They will drop to around 9 to
10K feet as the storm progresses so some snow accumulation (maybe
significant) is possible. Right now, amounts are in the advisory
level (6 to 12 inches) but will hold off on highlights to allow
another look or two at the latest guidance. Really want to see all
the models lining up with respect to track of the low and where
the precip will fall.
By Saturday afternoon, the low will have moved to the Plains as
nicer weather starts to move in. Temperatures will rebound as we
return to partly cloudy skies. The next chance for any precip
looks to be Monday afternoon as a weak trough slides by to our
north. As most energy stays over Wyoming and Montana, precip
amounts look to be minimal at best.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 547 PM MDT Wed Apr 18 2018
A ridge of high pressure will limit mid-level moisture while
ruling out precipitation through the next 24 hours. All TAF sites
will enjoy VFR conditions with CIGS above ILS breakpoints. Winds
will pick up late in the morning Thursday becoming breezy for all
TAF sites but KVEL.
&&
.FIRE WEATHER...
Issued at 152 PM MDT Wed Apr 18 2018
Red Flag Warnings remain in effect tomorrow as gusty winds move
back in along with dry humidities. Did add CO Fire zones 292 and
294 as latest updates indicate fuels in those areas are also
critical. Some concern that increased cloud cover may inhibit the
winds somewhat but with such dry conditions in place, better safe
than sorry. Remember, when red flag warnings are issued open
burning is highly discouraged as any fire starts will be
difficult, if not impossible, to contain.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 9 PM MDT Thursday for COZ200-202-
203-207-290-292-294-295.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...NL
FIRE WEATHER...TGRHazardous weather outlook, Apr 18, 4:15 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
515 AM MDT Wed Apr 18 2018
COZ001>014-017>023-UTZ022>025-027>029-191200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
515 AM MDT Wed Apr 18 2018
...RED FLAG WARNINGS ARE IN EFFECT FOR THURSDAY AFTERNOON AND
EVENING FOR MANY OF THE VALLEYS IN WESTERN COLORADO...
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Another windy day is expected on Thursday with very low relative
humidity and dry vegetation. This will result in critical fire
weather conditions Thursday afternoon and evening over many of the
valleys in western Colorado.
Rain and snow is likely late Thursday night and Friday as a another
Spring storm passes through the Four Corners.
Drier weather is then expected over the weekend and into early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Grand Valley
- When
- April 18, 6:00 PM MST to April 21, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The Skipper Island Wildfire began when a campfire got out of control on Skipper Island, located in the Horsethief Canyon State Wildlife Area. The fire quickly grew to approximately 230 acres due to strong winds. Some power poles and power lines were damaged which caused over 2,000 customers to lose power. Portions of Interstate 70 near Fruita were shut down due to dense smoke and also due to the fact that the fire jumped to the north side of the highway.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Iowa, April 18, 20182 injured · $10,000 · 6 events
- Winter Storm and Winter Weather in Wisconsin, April 18 to 19, 201816 events
- Winter Storm in Iowa, April 18, 201813 events
- Heavy Snow in Wisconsin, April 18, 20181 injured · $10,000 · 5 events
- Winter Storm in South Dakota, April 18, 201812 events
- Winter Weather in South Dakota, April 18, 20189 events
- High Wind in Kansas, April 18, 201861 kt wind · 7 events
- Winter Weather in Iowa, April 18, 20187 events
- Winter Weather in Iowa, April 18, 20186 events
- Winter Storm in Iowa, April 18, 20185 events
- Winter Weather in Minnesota, April 18, 20185 events
- Flooding in Montana, April 18, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757887.